Florida, 2017

Wildfire in Florida, March 28, 2017

March 28, 2017 · NWS JAX · 1 event in 1 county or zone

Long term rainfall deficits combined with above normal warmth and an early spring bloom contributed to dry fuels and favorable conditions for wildfires.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Long term rainfall deficits combined with above normal warmth and an early spring bloom contributed to dry fuels and favorable conditions for wildfires.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Mar 28, 1:03 PM EST, 3 hours 50 minutes earlier.

Area forecast discussion, Mar 28, 1:03 PM EST, 3 hours 50 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
203 PM EDT Tue Mar 28 2017

...Much Above Normal Temperatures to continue this week...

.NEAR TERM /Tonight-Wednesday/...

Rest of this afternoon...Visible Satl Imagery shows nicely WSW-ENE
oriented fair weather cumulus cloud streets across all of SE GA
and NE FL with temps well into the lower to middle 80s in all
areas with sea breeze pinned at the coast for now, but will move
slowly inland to I-95 corridor the remainder of the afternoon.
Cu field a bit more organized across SW and Central GA closer to
the trof axis and still a slight chance of a late afternoon or
evening shower/storm along the Ocmulgee and Altamaha River Basins
across inland SE GA.

Tonight...Slight chance of an evening shower/storm along the
Altamaha River basin before midnight otherwise weak trof axis will
slowly slide southward into SE GA overnight. Further southward
main weather impact will be potential for low stratus/fog pushing
out of the Big Bend/NE GOMEX region and into the I-75 corridor of
inland North FL towards morning and have updated forecast to
include areas of dense fog with advisory conds possible by
sunrise. Highest chances of dense fog are along the I-75 corridor
and Suwannee River Valley extending into the Alapaha River basin
of SE GA, while still some uncertainty as to how much will be able
to progress into the St Johns River basin and JAX metro area just
after sunrise, it's possible but will have to see how the event
unfolds later tonight.

Wednesday...Weak boundary/trof remains stalled across SE GA and
washes out as new High pressure builds into the Carolinas and
remaining High pressure center is over the FL peninsula. This will
leave the region in a weak pressure pattern with mostly sunny/partly
cloudy skies developing after the fog dissipation around 10 am.
Diurnal heating will drive Max temps into the mid/upper 80s inland
with a few spots pushing close to 90F and near record highs listed
below and also weak pressure gradient will allow sea breezes from
both coasts to push further inland. Models trending towards
allowing for some widely scattered showers and possibly a storm to
develop on old boundary across SE GA during the afternoon hours
but rain chances remain low at this time.

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...

A warm front will extend Southeast across the region from a Midwest
low Thursday. Convergence along this boundary is expected to lead
to scattered showers and thunderstorms Thursday, mainly in the
afternoon. This front will lift North Thursday night, as a cold
front approaches from the West. A prefrontal trough is expected to
precede the main cold front, with models depicting most
convection occuring along this prefrontal trough Friday afternoon.
Models are trending toward a weaker passage with this trough, but
still could not rule out potential for a few strong to severe
storms. The cold front then crosses Friday night.

Temperatures will remain above normal this period.

.LONG TERM /SATURDAY THROUGH TUESDAY/...

High pressure will prevail across the region over the weekend with
above normal temperatures. A cold front will cross Monday into
Tuesday, bringing the potential for a round of showers and storms.

&&

.AVIATION...
VFR through the evening hours, then late tonight models coming
into better agreement for W/SW flow out of the GOMEX to help
develop advective stratus/fog event from the Big Bend region that
will push across NE FL around sunrise Wed Morning. For now have
advertised LIFR conds at GNV/VQQ starting around 08-09z with
possible potential to impact the remaining NE FL TAF sites by
10-12z time frame but for now have kept just MVFR VSBYS and left
low SCT clouds around 500 ft. Low clouds/stratus should dissipate
around 14z Wed leaving VFR conds once again.

&&

.MARINE...
General southerly flow at 10-15 knots today become SEly at the
coast with local sea breezes. Long period swells of 3-5 ft
nearshore and 4-6 ft offshore will continue with SCEC headlines
offshore. SW to W winds tonight at similar speeds as the swells
slowly start to decrease. Then light/variable flow Wed Morning
will become onshore with local sea breezes by the afternoon.
A strong high pressure center over eastern Canada will press
southward by late Wednesday and Thursday, pushing a weak frontal
boundary to near the Georgia waters. This front will stall and
then move back northward as a warm front on Thursday night as a
cold front enters the southeastern states. This weather pattern
will tighten our local pressure gradient, with onshore winds
gradually strengthening on Thursday, reaching caution speeds for
the near shore and offshore waters by Thursday evening. Seas will
build to Small Craft Advisory levels in the offshore waters on
Friday as winds become southerly. The front will cross our coastal
waters late on Friday afternoon, with offshore winds developing
and remaining at caution speeds on Friday night. Weak high
pressure will then build over our region this weekend, with winds
and seas quickly diminishing early on Saturday.

Rip Currents: Moderate risk continues today in the long period
swells with morning breaker/surf reports in the 3-5 ft range.
Swells begin to fade tonight/early Wed in the offshore flow and
expect marginal Moderate Risk to linger on Wednesday.

&&

.CLIMATE...Record max temperatures may be challenged across
SE GA both Wed and Thu.

Site	March 29	March 30
	    Records		Records

JAX	    89/1991		89/1961
GNV	    94/1907		94/1907
AMG	    86/1998		86/1998
SSI     85/2012     88/1954

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  62  86  61  83 /   0  20  10  40
SSI  64  78  64  76 /   0  10  10  20
JAX  62  86  61  83 /   0  20  10  30
SGJ  62  81  66  82 /   0  10  10  30
GNV  58  88  59  87 /   0  10   0  40
OCF  57  88  59  86 /   0  10   0  30

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

Hess/Struble/Corless
Hazardous weather outlook, Mar 28, 8:23 AM EST, 8 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Jacksonville FL
923 AM EDT Tue Mar 28 2017

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-290930-
Coastal waters from Altamaha Sound to Fernandina Beach FL out
20 NM-
Coastal waters from Fernandina Beach to St. Augustine FL out
20 NM-
Coastal waters from St. Augustine to Flagler Beach FL out 20 NM-
Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to
60 NM-
Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM-
Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM-
Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union-
Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion-
Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling-
Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn-
Echols-Clinch-Charlton-Inland Camden-Coastal Camden-
923 AM EDT Tue Mar 28 2017

...A MODERATE RISK OF RIP CURRENTS AT AREA BEACHES TODAY...

This Hazardous Weather Outlook is for Northeast Florida,
Southeast Georgia and the Adjacent Coastal Waters.

.DAY ONE...Today and Tonight...

A persistent long period easterly ocean swell will create a
moderate risk of rip currents at area beaches today.

A more widespread fog event is possible overnight through the
predawn hours on Wednesday, with locally dense fog possible across
portions of inland southeast Georgia, the Suwannee Valley, and north
central Florida.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

A lingering easterly ocean swell will keep a moderate rip current
risk in place at the northeast Florida beaches on Wednesday.
Strengthening onshore winds may keep a moderate risk in place at
area beaches on Thursday.

Isolated thunderstorms are possible across inland southeast
Georgia on Wednesday afternoon and early evening.

A cold front will approach our region from the west on Thursday
night and Friday. Isolated to widely scattered thunderstorms are
expected on Thursday afternoon and evening. Scattered
thunderstorms are expected along the front region-wide on Friday.
Strong to isolated severe thunderstorms will be possible.

Onshore winds will strengthen on Thursday night ahead of this
front, with seas expected to build to Small Craft Advisory levels
in the offshore waters on Friday as winds become southerly.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

For additional information, visit the National Weather Service in
Jacksonville website on the internet at weather.gov/jax.

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Columbia

When
March 28, 4:53 PM EST
Where
Columbia forecast zone
Reported by
State Official

A 50 acre wildfire was reported off of U.S. Highway 441 near the Florida-Georgia state line in rural Columbia County. Two hunting camps were partially damaged.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2017Every state in 2017This day in weather historyWarnings in Florida, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 680221.